Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 85, NWS Memphis, TN

August 9, 2013Prentiss County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 9, 2013, 3:42 PM CDT for Prentiss County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2013, 3:42 PM CDT (20:42 UTC)
Expired
Aug 9, 2013, 6:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Prentiss County, MS

The radar

The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:15 PM CDTFLASH FLOODBooneville, MSPARKING LOT AT THE CARTWRIGHT FORD DEALERSHIP FLOODED. LOCATION IS ON N. 2ND STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WGUS54 KMEG 092042
FFWMEG
MSC117-092345-
/O.NEW.KMEG.FF.W.0085.130809T2042Z-130809T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 645 PM CDT

* AT 342 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOONEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3454 8868 3468 8873 3469 8872 3476 8846
      3476 8836 3467 8834

$$
1 follow-up statement
529 
WGUS74 KMEG 092231 RRA
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
531 PM CDT FRI AUG 9 2013

MSC117-092241-
/O.CAN.KMEG.FF.W.0085.000000T0000Z-130809T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PRENTISS MS-
531 PM CDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN PRENTISS
COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3454 8868 3468 8873 3469 8872 3476 8846
      3476 8836 3467 8834

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:24 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 9, 12:24 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1224 PM CDT FRI AUG 9 2013

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1128 AM CDT FRI AUG 9 2013/

UPDATE...MORNING UPDATE.

CURRENTLY A WEAK STATIONARY COLD FRONT IS STREWN ACROSS THE MID-
SOUTH FROM HENRY COUNTY TN TO CRAIGHEAD COUNTY AR. THIS HAS
RESULTED IN WIDESPREAD SHOWERS IN NORTHEAST AR AS WELL AS
ABUNDANT CLOUD COVER. AS A RESULT...TEMPERATURES ARE IN THE MID
TO UPPER 70S IN NORTHEAST AR WITH MID TO UPPER 80S ELSEWHERE
AROUND THE CWA AS OF 11 AM. MADE MINOR ADJUSTMENTS TO POPS AND
HIGH TEMPERATURES THROUGH THIS AFTERNOON AND RE-ISSUED THE HEAT
ADVISORY TO INCLUDE MOST OF NORTHERN MISSISSIPPI...SOUTHEASTERN
AR... AND SHELBY COUNTY IN WEST TENNESSEE. OTHER THAN THAT...THE
FORECAST APPEARS TO BE ON TRACK AND NO FURTHER CHANGES ARE NEEDED
AT THIS TIME.

AC3

PREV DISCUSSION... /ISSUED 635 AM CDT FRI AUG 9 2013/

DISCUSSION...
EARLY MORNING TEMPERATURES ACROSS THE MIDSOUTH ARE GENERALLY 2-4
DEGREES COOLER THAN 24 HOURS AGO...BUT STILL RATHER WARM FOR THIS
TIME OF THE MORNING...GENERALLY IN THE MIDDLE TO UPPER 70S.
MEMPHIS IS THE WARMEST LOCATION STILL AT 81 DEGREES. THE NORTHERN
HALF OF THE MIDSOUTH WILL NOT LIKELY COOL MUCH MORE THIS MORNING
DUE TO EXTENSIVE CLOUD COVER...BUT MOST OF NORTH
MISSISSIPPI...SOUTHERN PORTIONS OF WEST TENNESSEE AND EAST CENTRAL
ARKANSAS...WILL LIKELY COOL ANOTHER COUPLE OF DEGREES BEFORE
SUNRISE. RAINFALL IS COMING TO AN END ACROSS EAST ARKANSAS...THE
MISSOURI BOOTHEEL AND WEST TENNESSEE. RADAR DERIVED RAINFALL
TOTALS EXCEED THREE INCHES ACROSS AN AREA FROM THE MISSOURI
BOOTHEEL INTO WESTERN CRAIGHEAD COUNTY ARKANSAS WITH BULLS EYES IN
EXCESS OF SIX INCHES. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH 5 AM.

A WEAK STATIONARY FRONT REMAINS IN PLACE ACROSS THE MIDSOUTH
STRETCHING FROM NEAR PARIS TN...TO NEAR JONESBORO ARKANSAS.
PWATS REMAIN IN THE 1.75 TO 2.10 INCH RANGE ACROSS THE MIDSOUTH
WITH A TRAIN OF WEAK MID LEVEL DISTURBANCES MIGRATING THROUGH
WESTERLY FLOW ACROSS THE AREA. NO SIGNIFICANT CHANGES IN THE
WEATHER PATTERN ARE EXPECTED FOR THE NEXT SEVERAL DAYS. MOISTURE
LEVELS WILL REMAIN HIGH WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. STORMS WILL BE MOST LIKELY ACROSS NORTHERN PORTIONS
OF THE MIDSOUTH...BUT CANNOT BE RULED OUT ANYWHERE. TEMPERATURES
WILL BE WARMEST IN THE SOUTH. DEW POINTS WILL BE IN THE MIDDLE 70S
AREA WIDE. IN THE DELTA AREAS IN EAST CENTRAL ARKANSAS AND WEST
MISSISSIPPI...AFTERNOON HIGHS ARE EXPECTED TO CLIMB INTO THE
MIDDLE 90S. RESULTING HEAT INDICES MAY APPROACH 105 DEGREES. THESE
READINGS ARE SLIGHTLY BELOW WHAT WAS IN OUR PREVIOUS
FORECAST...AND JUST BELOW HEAT ADVISORY CRITERIA. AS A
RESULT...ELECTED TO CANCEL THE HEAT ADVISORY. WE DID REACH
ADVISORY CRITERIA YESTERDAY AFTERNOON...BUT AS NOTED
ABOVE...TEMPERATURES TODAY ARE STARTING OFF SLIGHTLY COOLER...AND
DEW POINTS ARE AS WELL. ADDITIONALLY...RAIN AND CLOUDS SHOULD HELP
TO LIMIT AFTERNOON HEATING.

MOISTURE LEVELS WILL REMAIN HIGH TOMORROW...WITH GUIDANCE
INDICATING UP TO 2.20 INCHES OF PRECIPITABLE WATER ACROSS MOST OF
THE MIDSOUTH FRIDAY AFTERNOON. ADDITIONAL HEAVY RAINFALL IS
EXPECTED THIS AFTERNOON...TONIGHT AND TOMORROW...ANOTHER FLASH
FLOOD WATCH MAY BE REQUIRED...BUT WILL MONITOR UPSTREAM
DEVELOPMENT BEFORE PULLING THE TRIGGER.

THE WEEKEND LOOKS MUCH LIKE TODAY AND TOMORROW...WARM WHERE IT
ISN'T RAINING...BUT WITH A FAIRLY GOOD CHANCE OF THUNDERSTORMS
AREA WIDE. IT STILL LOOKS THE HIGHEST RAINFALL CHANCES WILL BE IN
NORTHERN PORTIONS OF THE MIDSOUTH. STORMS SHOULD NOT BE TOO
ORGANIZED SO NO WIDESPREAD SEVERE WINDS...HAIL OR TORNADOES ARE
EXPECTED...BUT FLOODING MAY REMAIN A PROBLEM...ESPECIALLY IF THE
EXPECTED RAINFALL DEVELOPS TODAY AND TOMORROW.

GUIDANCE TRENDS SLIGHTLY DRIER BY MIDWEEK...BUT CONFIDENCE IS
RATHER LOW IN THE OVERALL FORECAST PAST ONLY A COUPLE OF DAYS.
PERSISTENCE IS PROBABLY THE BEST FORECAST TOOL IN SUCH AN
UNCERTAIN PATTERN...SO WILL CONTINUE TO LEAN TOWARDS THE WETTER
SIDE OF GUIDANCE...WITH NEAR NORMAL TEMPERATURES.

&&

.AVIATION...
18Z TAF CYCLE

VFR CONDS CONT ACROSS THE AREA WITH WIDELY SCATTERED THUNDERSTORMS
DEVELOPING OVR NE MS. STARTED TUP TAF WITH THE VCTS AND CONT THRU 00Z.
OUTFLOW FROM MORNING CONVECTION MOVING ACROSS THE MS RIVER
CURRENTLY. EXPECT IT WILL TAKE A LONGER TIME FOR CONVECTION TO
DEVELOP FURTHER WEST WHERE THE OUTFLOW CURRENTLY CROSSING THE
RIVER MAY BE THE FOCUS FOR DEVELOPMENT. KEPT VCTS 22-23Z THRU 03Z
AT MEM/MKL. TS UNLIKELY TO REFORM OVER JBR THIS AFTERNOON WITH
MORE CLOUD COVER. HOWEVER...OVERNIGHT MESOSCALE CONVECTIVE
COMPLEX AGAIN LIKELY TO FORM OVER SRN MO/NRN AR SO LEFT IN VCTS AT
08Z FOR JBR AND ADDED AT TEMPO GROUP FOR TSRA BTN 11-15Z. FOR THE
REST OF TAF LOCATIONS ADDED VCTS DURING THE MORNING HOURS...EXCEPT
FOR TUP WHERE STARTED WITH A VCSH BY 17Z SAT SIMILAR TO TODAY.

NGU

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  92  75  92 /  50  60  50  40
MKL  71  87  71  89 /  60  60  50  40
JBR  72  87  72  89 /  60  60  50  40
TUP  73  93  73  93 /  40  50  40  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CRITTENDEN-LEE AR-
     PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CALHOUN-CHICKASAW-
     COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-
     PANOLA-PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-TUNICA-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR SHELBY.

&&
Hazardous weather outlook, Aug 9, 1:22 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
122 PM CDT FRI AUG 9 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101815-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
122 PM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT CAPABLE
OF PRODUCING LOCALLY GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL.

IN ADDITION...A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF EAST
ARKANSAS...NORTH MISSISSIPPI...AND WEST TENNESSEE THROUGH 8 PM CDT
AS HEAT INDEX READINGS ARE EXPECTED TO BE BETWEEN 105-108 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AC3

In the hours before

Local storm report, Aug 9, 3:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     FLASH FLOOD      TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            STREET FLOODING REPORTED ON JEFFERSON STREET AT THE
            INTERSECTION OF MAIN STREET AND GREEN STREET.

0145 PM     TSTM WND DMG     TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            A TREE WAS KNOCKED DOWN ON CARNATION STREET. A POWER LINE
            WAS KNOCKED DOWN BETWEEN MAIN STREET AND JEFFERSON
            STREET.

0205 PM     FLASH FLOOD      TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            TUPELO POLICE DEPARTMENT CLOSED SECTIONS OF JEFFERSON
            STREET BECAUSE OF FLOODING.

0209 PM     FLASH FLOOD      TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            STREET FLOODING REPORTED ON CROSSOVER ROAD IN TUPELO.

0248 PM     FLASH FLOOD      VERONA                  34.19N 88.72W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            FLOODING REPORTED ON RAYMOND AVENUE...HIGHWAY 145...IN
            VERONA.

0300 PM     FLASH FLOOD      TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            FLOODING REPORTED IN THE HAVEN ACRES SUBDIVISION IN
            TUPELO.

0301 PM     LIGHTNING        TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            HOUSE FIRE POSSIBLY CAUSED BY LIGHTNING STRIKE IN TUPELO.

0304 PM     FLASH FLOOD      VERONA                  34.19N 88.72W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            FLOODING REPORTED ON HERRON DRIVE IN VERONA.

0308 PM     FLASH FLOOD      TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            FLOODING REPORTED ON PEGRAM DRIVE...MADISON STREET AND
            DAYBRITE DRIVE IN TUPELO.

&&

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:51 PM CDTFlash Flood WarningMEGCalhoun, Pontotoc3 hr
Aug 8, 11:06 PM CDTSpecial Weather StatementMEGCalhoun24 min
Aug 9, 11:00 AM CDTHeat AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more9 hr
Aug 9, 2:34 PM CDTFlash Flood WarningMEGLee3 hr
Aug 9, 4:11 PM CDTFlash Flood WarningMEGTishomingo2 hr
Aug 9, 4:27 PM CDTFlash Flood WarningMEGItawamba93 min

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.